Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 44, NWS Austin/San Antonio, TX

March 21, 2005Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 21, 2005, 6:04 AM CST for Gillespie County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2005, 6:04 AM CST (12:04 UTC)
Expired
Mar 21, 2005, 7:02 AM CST
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 123 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KEWX 211204
SVREWX
TXC171-211300-
/O.NEW.KEWX.SV.W.0044.050321T1204Z-050321T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 AM CST MON MAR 21 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE

* UNTIL 700 AM CST

* AT 600 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES NORTH OF HARPER...AND MOVING EAST AT 30
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE FREDERICKSBURG AND WILLOW
  CITY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3042 9935 3024 9933 3024 9860 3050 9861

$$
3 follow-up statements
000
WWUS54 KEWX 211215
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 AM CST MON MAR 21 2005

TXC171-211300-
/O.CON.KEWX.SV.W.0044.000000T0000Z-050321T1300Z/
GILLESPIE TX-
615 AM CST MON MAR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 AM CST FOR
GILLESPIE COUNTY...

AT 613 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 7 MILES NORTHEAST OF HARPER...OR ABOUT 17
MILES WEST OF FREDERICKSBURG...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDERICKSBURG BY 645 AM CST
  8 MILES SOUTH OF WILLOW CITY BY 700 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3042 9935 3024 9933 3024 9860 3050 9861

$$
000
WWUS54 KEWX 211233
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 AM CST MON MAR 21 2005

TXC171-211300-
/O.CON.KEWX.SV.W.0044.000000T0000Z-050321T1300Z/
GILLESPIE TX-
634 AM CST MON MAR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 AM CST FOR
GILLESPIE COUNTY...

AT 630 AM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED 12 MILES NORTHWEST
OF FREDERICKSBURG...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDERICKSBURG BY 655 AM CST
  9 MILES SOUTHWEST OF WILLOW CITY BY 700 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3042 9935 3024 9933 3024 9860 3050 9861

$$
000
WWUS54 KEWX 211302
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 AM CST MON MAR 21 2005

TXC171-211310-
/O.EXP.KEWX.SV.W.0044.000000T0000Z-050321T1300Z/
GILLESPIE TX-
700 AM CST MON MAR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR GILLESPIE COUNTY EXPIRED AT
700 AM CST...

AT 700 AM CST...THE STORMS MOVING EAST ACROSS GILLESPIE COUNTY HAVE 
WEAKENED BELOW SEVERE LEVELS. AS A RESULT...THE SEVERE THUNDERSTORM 
WARNING WAS LEFT TO EXPIRED. 

SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THESE STORMS. 

LAT...LON 3042 9935 3024 9933 3024 9860 3050 9861

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 5:20 AM CST, 44 minutes earlier.

Area forecast discussion, Mar 21, 5:20 AM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CST MON MAR 21 2005

.UPDATE...
HAVE INCLUDED SEVERE THUNDERSTORM WATCH AND BOOSTED POPS FOR THE
NORTHERN CWA FOR THIS MORNING. ALSO, SLIGHTLY CHANGED AFTERNOON
AND EARLY EVENING POPS. OTHERWISE, ONGOING SOUTH CENTRAL TEXAS
FORECASTS GENERALLY ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 435 AM CST MON MAR 21 2005/

DISCUSSION...
NATIONAL WEATHER SERVICE RADARS SHOW SHOWERS AND THUNDERSTORMS
INCREASING FROM ACROSS WEST CENTRAL NORTHEAST TO OKLAHOMA WITH
LIGHT STREAMER SHOWERS IN SOUTH CENTRAL TEXAS. THIS CONVECTION IS
AHEAD OF A MID SHORT-WAVE AND UPPER JET OUT AHEAD OF A DEVELOPING
SURFACE TO UPPER LOW OVER THE TEXAS AND OKLAHOMA PANHANDLES WITH A
DRYLINE EXTENDING SOUTH FROM THE LOW TO JUST WEST OF DEL RIO. THE
SHORT-WAVE AND UPPER JET WILL GENERATE ONE ROUND OF CONVECTION
THIS MORNING AND THEN AS THE LOW MOVES ACROSS OKLAHOMA, THE
DRYLINE WILL GENERATE A SECOND ROUND OF CONVECTION LATER THIS
MORNING THROUGH THE AFTERNOON, POSSIBLY INTO THE EARLY EVENING.
CAPES OF 1500 TO 2500 J/KG, LIS OF -2 TO -6, AND 40 TO 50 KTS OF
0-6KM VERTICAL SHEAR SHOULD BE SUFFICIENT TO PRODUCE SOME SEVERE
STORMS. LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS
BECOMIN SECONDARY THREAT LATER THIS AFTERNOON. HAVE KEPT POPS FOR
THE SOUTHEAST AS DRYLINE SLOWS WITH SOME POTENTIAL BACKBUILDING.

FOR MUCH OF THE REMAINDER OF THE WORK WEEK, A ZONAL FLOW ALOFT
WILL PREVAIL. THUS, WILL GO WITH NO POPS. HAVE REMOVED POPS FOR
THURSDAY AS IT SEEMS, SHORT-WAVE WILL PASS WELL NORTH OF SOUTH
CENTRAL TEXAS AND AREA WILL BE DRY SLOTTED. LATER IN THE WEEK, THE
FLOW ALOFT WILL AMPLIFY SOMEWHAT TO ALLOW A STRONGER TROUGH TO
APPROACH ON FRIDAY AND MOVE THROUGH TEXAS OVER THE WEEKEND. SOME
DISPUTE EXISTS ON EXACT TIMING OF TROUGH AND ASSOCIATED COLD
FRONTAL PASSAGE. SO, WILL MAKE LITTLE OR NO CHANGES TO EXISTING
POPS. AS FOR TEMPERATURES THROUGH THE FORECAST CYCLE, A BLEND OF
GUIDANCE SEEMS REASONABLE TO FOLLOW.

FIRE WX...
RELATIVE HUMIDITIES WILL DROP INTO THE TEENS WITH 20 FOOT WINDS
GREATER THAN 15 MPH ACROSS THE WESTERN EDWARDS PLATEAU AND RIO
GRANDE PLAINS THIS AFTERNOON. AS A RESULT...A RED FLAG WARNING MAY
HAVE TO BE ISSUED.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/06
Hazardous weather outlook, Mar 21, 5:35 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 AM CST MON MAR 21 2005

TXZ171>173-183>194-202>209-217>225-228-221134-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
535 AM CST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE HILL COUNTRY
AND NORTHEAST PORTIONS OF SOUTH CENTRAL TEXAS.  THE THREAT IS ROUGHLY
ALONG AND NORTH OF A LINE FROM ROCKSPRINGS TO TARPLEY TO CANYON LAKE
TO LAGRANGE.  THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
THESE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY.
OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.